Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 177, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 17, 2021, 2:51 PM EDT for Indiana County, Pennsylvania. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2021, 2:51 PM EDT (18:51 UTC)
- Expired
- Jul 17, 2021, 3:30 PM EDT
- In force
- 39 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Indiana County, PA
The radar
The State College radar (KCCX), 81 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 3:01 PM EDT | TSTM WND DMG | Marion Center, PA | TREES AND POWER LINES DOWN ACROSS CENTRAL INDIANA COUNTY. |
| Jul 17, 3:15 PM EDT | TSTM WND DMG | Glen Campbell, PA | TREES AND POWER LINES DOWN IN NORTHEASTERN INDIANA COUNTY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 882 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted.
377
WUUS51 KPBZ 171851
SVRPBZ
PAC063-171930-
/O.NEW.KPBZ.SV.W.0177.210717T1851Z-210717T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
251 PM EDT Sat Jul 17 2021
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Northeastern Indiana County in west central Pennsylvania...
* Until 330 PM EDT.
* At 251 PM EDT, a severe thunderstorm was located near Indiana,
moving east at 40 mph.
HAZARD...Wind gusts to 60 mph.
SOURCE...Radar.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
* Locations impacted include...
Indiana... Clymer...
Chevy Chase Heights... Ernest...
Marion Center... Cherry Tree...
Glen Campbell... Dixonville...
Commodore...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4072 7881 4062 7885 4063 7918 4076 7918
4083 7881 4072 7880
TIME...MOT...LOC 1851Z 248DEG 35KT 4067 7911
HAIL...<.75IN
WIND...60MPH
$$2 follow-up statements
534
WWUS51 KPBZ 171900
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
300 PM EDT Sat Jul 17 2021
PAC063-171930-
/O.CON.KPBZ.SV.W.0177.000000T0000Z-210717T1930Z/
Indiana PA-
300 PM EDT Sat Jul 17 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR NORTHEASTERN INDIANA COUNTY...
At 259 PM EDT, a severe thunderstorm was located 9 miles northeast of
Indiana, moving east at 40 mph.
HAZARD...Wind gusts to 60 mph.
SOURCE...Law enforcement. Power lines reported down in Indiana.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
Locations impacted include...
Indiana... Clymer...
Chevy Chase Heights... Ernest...
Marion Center... Cherry Tree...
Glen Campbell... Dixonville...
Commodore...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm has a history of producing damaging wind gusts. Move
indoors immediately and stay away from windows!
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4072 7881 4062 7885 4063 7918 4076 7918
4083 7881 4072 7880
TIME...MOT...LOC 1859Z 248DEG 35KT 4070 7901
HAIL...<.75IN
WIND...60MPH
$$955
WWUS51 KPBZ 171932
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
332 PM EDT Sat Jul 17 2021
PAC063-171942-
/O.EXP.KPBZ.SV.W.0177.000000T0000Z-210717T1930Z/
Indiana PA-
332 PM EDT Sat Jul 17 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN INDIANA COUNTY
HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 4072 7881 4062 7885 4063 7918 4076 7918
4083 7881 4072 7880
TIME...MOT...LOC 1932Z 248DEG 35KT 4081 7864
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:36 PM EDT, 15 minutes earlier.
Area forecast discussion, Jul 17, 2:36 PM EDT, 15 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
236 PM EDT Sat Jul 17 2021
.SYNOPSIS...
Showers and thunderstorms will exit the region this evening with cold
frontal passage. Periodic rain chances can be expected next week with
near normal temperature.
&&
.NEAR TERM /THROUGH TONIGHT/...
Showers and isolated thunderstorms will continue along and ahead of
an incoming sfc cold front while the upper trough and its jet support
cross the region. Subsidence and drier air will generally bring an
end to the precipitation after fropa by this evening, with only iso
showers lingering as a result of the nearby proximity of the upper
low cold core.
Waning shear, weak instability and a moist profile should mitigate
most severe threat through this evening, though isolated severe
storms are possible east of Allegheny Co. Flash flooding remains a
concern through the afternoon (especially in the watch area given
previously saturated grounds) as enough instability plus deep, warm,
moist profiles will allow for more- efficient rain processes.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The combination of residual moisture, placement of the upper trough,
and diurnal heating may squeeze out an iso aftn shower Sunday.
Otherwise, a mostly dry day is expected due to subsidence and an
influx of drier air. Residual cool air advection and a sct/bkn aftn
cu cloud deck will cause area temperature to be a few degrees below
normal.
A similar pattern is expected Monday, with mostly dry conditions
due to sfc ridging though an iso aftn shower can't be ruled out as
the upper trough shifts slightly east. Increased insolation will
allow for seasonal average temperature.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Periodic precipitation chances is expected to return by mid-week as
the upper pattern will transitions to northwest flow with embedded
shortwaves over the eastern Great Lakes in response to building
central U.S. ridging.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Showers and isolated thunderstorms, with lightning favoring locations
in northern WV and western PA, will continue along and ahead of an
incoming cold front. There will be a mix of low VFR to MVFR cu ahead
of the boundary while any storm could produce heavy rain that
rapidly reduces vsbys to IFR lvls.
Precipitation is expected to diminish with fropa this evening, with
generally dry conditions expected overnight. Enough moisture should
remain trapped beneath the post-frontal inversion along with cold
advection to create an MVFR-IFR stratus deck through Sunday morning.
However, intruding dry air and subsidence could create breaks in the
deck, most likely out over OH.
VFR conditions should return areawide by Thursday aftn with diurnal
mixing and slow west-to-east erosion of stratocu.
.Outlook...
VFR and mostly dry conditions are likely Sun and Mon under the
influence of high pressure. Periodic precipitation chances are likely
again by mid-week.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 8 PM EDT this evening for PAZ007>009-
013>016-020-022.
OH...Flash Flood Watch until 8 PM EDT this evening for OHZ039>041-048.
WV...None.
&&Hazardous weather outlook, Jul 17, 3:17 AM EDT, 11 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 317 AM EDT Sat Jul 17 2021 OHZ049-050-057>059-068-069-PAZ021-023-029-031-073>076-WVZ001>004-012- 021-509>514-180730- Harrison-Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe- Allegheny-Indiana-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 317 AM EDT Sat Jul 17 2021 This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, western Pennsylvania, and northern West Virginia. .DAY ONE...Today and tonight. Heavy rainfall may cause localized flooding problems today. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ039>041-048-PAZ007>009-013>016-020-022-180730- Tuscarawas-Carroll-Columbiana-Coshocton-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Armstrong- 317 AM EDT Sat Jul 17 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for east central Ohio and western Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Jul 17, 9:46 AM EDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
946 AM EDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG 1 WNW BROWNS HEIGHTS 40.04N 81.63W
07/16/2021 GUERNSEY OH LAW ENFORCEMENT
TREES DOWN ON COLLEGE HILL ROAD. TIME ESTIMATED FROM
RADAR.
&&
EVENT NUMBER PBZ2101998
CLLocal storm report, Jul 17, 10:40 AM EDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1040 AM EDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM TSTM WND DMG 5 WNW GLEN CAMPBELL 40.85N 78.91W
07/16/2021 INDIANA PA COUNTY OFFICIAL
TREES DOWN AND BLOCKING ROADWAY. TIME
ESTIMATED FROM RADAR.
&&Local storm report, Jul 17, 10:42 AM EDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1042 AM EDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM TSTM WND DMG 2 NE PLUMVILLE 40.81N 79.16W
07/16/2021 INDIANA PA COUNTY OFFICIAL
TREES DOWN. TIME ESTIMATED FROM RADAR.
&&Local storm report, Jul 17, 10:44 AM EDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1044 AM EDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG 5 SSW GLEN CAMPBELL 40.75N 78.85W
07/16/2021 INDIANA PA COUNTY OFFICIAL
TREES DOWN.
&&Local storm report, Jul 17, 10:46 AM EDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1046 AM EDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 4 WNW DAYTON 40.90N 79.30W
07/16/2021 ARMSTRONG PA COUNTY OFFICIAL
TREES DOWN. TIME ESTIMATED FROM RADAR.
&&The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 10:28 PM EDT | Areal Flood Advisory | PBZ | Mercer, Venango | 3 hr |
| Jul 17, 2:46 AM EDT | Flash Flood Watch | PBZ | Armstrong, Beaver, Butler, Clarion, Forest, Jefferson and 3 more | 15 hr |
| Jul 17, 11:21 AM EDT | Areal Flood Advisory | PBZ | Forest, Mercer, Venango | 4 hr |
| Jul 17, 12:34 PM EDT | Flash Flood Warning | PBZ | Mercer, Venango | 3 hr |
| Jul 17, 1:39 PM EDT | Areal Flood Advisory | PBZ | Allegheny, Washington | 3 hr |
| Jul 17, 2:30 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana, Westmoreland | 45 min |
| Jul 17, 4:01 PM EDT | Areal Flood Advisory | PBZ | Allegheny, Fayette, Greene, Washington, Westmoreland | 92 min |
| Jul 17, 4:30 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Westmoreland | 45 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.